People obsessed with having a tan are injecting a scary drug that could slowly kill them.

Melanotan II, known as the "Barbie drug", is being illegally imported in to Australia and sold online on sites like Gumtree.

The drug promises a deep, long-lasting tan all year round but it can accelerate cancer and have damaging side effects, including nausea, vomiting, bloating, flatulence and back, liver and kidney pain.

According to VicHealth, Melanotan II, which costs about $AU60 a bottle, is similar to the substance in our bodies that increases the production of skin-darkening pigments.

Advertisement

Potential moles and lesions on the body are at high risk of turning into skins cancers and melanomas.

Aaliyah Johnson used the injections previously when she was in remission for skin cancer she got from using tanning beds.

After using Melanotan II, she was sick and put in hospital, where she nearly died.

"It was like a constant sickness and my mum kept thinking that I had alcohol poisoning because she didn't know I was doing the tanning injections," she told Channel 4 News.

"I didn't tell anyone because I thought what I was doing is kind of wrong if it's illegal and I was already told off by my family because I had skin cancer from doing sun beds so I was still kind of like chasing, wanting to be brown still."

She had an allergic reaction to the injections and suffered from bruising.

Ms Johnson told Channel 4 News she started doing the injections because she was obsessed with being brown and hated fake tans.

Somebody recommended she visit a man in the UK who could give her the drug.
He also gave her the injections because she was scared of needles and couldn't do it herself.

Australian Medical Association vice president Tony Bartone told news.com.au the drug had been around for some years but only now studies were under way in America and Europe to look at how it damaged people who used it without a skin condition.

Melanotan II is meant for people with skin issues or have a lack of pigment.

Dr Bartone said people who misused the drug did so to become more attractive.

"Obviously society and the community places really high importance on the appearance and acquisition of a tan," he said.

"There's actually no safe way to get a tan except if you get a spray tan and even then there's still people who can't tolerate it because of skin reactions."

Dr Bartone said people should not purchase drugs off the internet, especially because they did not know where it was manufactured.

A woman from the UK had parts of her skin turn black and abscesses across her stomach after using the Barbie drug.

Chanetell Tolson told The Sun she injected herself more than 100 times in four months.

"I used to think I was ugly without a tan. I was so desperate I tried everything without thinking about any possible health risks," she said.

"I did it all for vanity but now I am covered in scars for the rest of my life.

"There need to be more warnings for people buying these, and the risk needs to be clear.

"Doctors told me my skin is going black on the (injection) wounds because it is dying, as well as the flesh around it. It's disgusting."

According to the National Centre for Biotechnology Information, a 16-year-old girl had potentially malignant moles due to the Barbie drug and tanning beds.

She had 50 moles on her skin and her mother had previously had a melanoma removed.

The girl had been injecting herself everyday for two months and was also going to a solarium two or three times a week.

A number of her moles began to darken within three weeks of starting her injections of Melanotan II and a mole in her groin was getting larger.

She was told to stop using the injections and in three months her moles began to lighten and her risk of developing a melanoma decreased.

Cancer Council Australia chief executive Professor Sanchia Aranda said there were a number of safety concerns associated with the Barbie drug.

"There are valid safety concerns about this product, particularly as it hasn't been approved by the Therapeutic Goods Association. We would discourage anyone from using any therapeutic product that isn't approved in Australia, particularly injected substances sold online," she said.

"There isn't enough evidence about the long-term effects of Melanotan and no widespread population studies to provide us with information on the possible side effects."